Thigh swelling, Dr. ordered 20 mgs of medrol as part of treatment

Hi Everyone, hope all are well and getting through the GCA , PMR and pred.

A week ago had a major exacerbation of the meralgia paresthetica (femoral cutaneous nerve -- incorrectly-- attaches by tendon growth to the inguineal tendon) I am dealing with.

Pain was very bad, entire thigh muscle spasming and swollen -- whole area -- could not walk. Went to the hospital. Gave me --- thoradol (? Spelling) by injection , neurontin, oxycodone and 20 mgs of medrol.

Was upset about upping the medrol this much ( no symptoms of GCA at all - fine there).

There is this one young woman who is head of the Rheumatology Dept. at Columbia Presbyterian -- that no matter what I come in with -- heart -- pneumonia -- she tries to give me high dosages of pred.

I have explained the slow way I am trying to reduce and this throws it all off. She usually tries to soothe me " but this will help" etc. She doesn t get it. Not EVERY illness is GCA or GCA related. I don t want Cushing s or Addison s.

I took the pred before I knew what I was taking, I was in so much pain. Have reduced now to 6mgs.

Thigh is slowly better. Taking celebrex which helps. Have nurse, phys ther and occupational therapist coming to my apt during the week.

Any ideas how to get this woman to stop with the instantaneous administering of 20 mgs of methylprednisolone everytime she sees me (I believe I am her only patient w GCA-). ----?

Anyone else dealing with inguineal tendon and thigh nerve pain? How do you deal w meralgia paresthetica?

Thinking of going incognito into the hosp if I have another issue ----

All my best,

4 Replies

  • If it is just a couple of high doses of pred you can go straight back to where you were in your reduction scheme. It is actually far better to hit some inflammation hard like that than pussy-foot about with a couple of mg more that doesn't achieve anything or takes a long time to do it.

    Being on pred doesn't cause primary Cushing's or Addison's. The excess artificial pred causes a state resembling Cushing's which is due to excess production of cortisol, your body doesn't care greatly whether it is naturally produced or exogenous (administered and synthetic). Cushing's is due to a condition (there are several underlying options) that makes your adrenal glands produce too much cortisol on a permanent basis so if you are given a couple of doses and then stop you won't just develop Cushing's.

    Addison's is the other way round - for whatever reason your adrenal glands don't make enough cortisol. As long as your dose is above about 8mg you won't develop an Addisonian crisis, there is enough artificial corticosteroid present to prevent that and keep the body functioning well. The risk is if you have been on a high dose for a while so the adrenals have not needed to make their own and suddenly you don't take any. One or two days probably won't do much damage but longer, or if you are under sudden stress, may make you feel unwell as a result of the adrenals not being able to produce enough.

    While you are still on pred and for about a year afterwards this whole set-up is a bit wobbly for various reasons - and if you are ill or in an accident then your body may not manage to produce the fight or flight response that is normal and produces various hormones. All this doctor is doing is making sure that the acute illness you have doesn't precipitate an acute Addisonian crisis - since you have now reduced into the realm where this COULD be a problem. Chronic Addison's creeps up on you - like the increasing fatigue some people describe as they get below about 8mg pred. An acute crisis due to an inability to produce enough cortisol in an emergency can be life threatening - especially if while you are in hospital no-one realises you have been on long term corticosteroids and is scratching their heads as to why this is happening.

    So you really aren't putting your longer term reduction at risk and this doctor is really going about things the right way however irritating you may find it. It is nothing to do with the GCA per se, it is because you have been on long term pred and is to avoid problems of a different sort. The Addison's crisis you are so worried about in fact.

  • Thanks PRMPro. I understand what you are saying. This prednisone level is a situation unto itself. And the fatigue creeps up. As soon as the pred is lowered down ( after hip surgery heals), and then stopped, an endocrinologist will do the full test for Addison's.

    Had one reading (without pred for 2 days due to hospitalization) for cortisol of "1" and the range was 1 - 24.

    So will have the Addison's test soon.

    Thanks PMRPrmo.

  • The adrenal function test can be done without you stopping pred altogether - it just has to be interpreted differently as the numbers change. You don't take pred during the 24 hours before the test, they take a baseline blood sample at 9am, give an injection to stimulate the adrenals and take another blood sample. There is a longer version - but they can both be done before you stop pred altogether - which actually is essential if you think about it because you could already be pretty ill if you'd stopped taking pred and had no adrenal function. I have come across several doctors who don't know that mind.

  • Thanks PMRPro. I'll talk to the doctor at length before taking the test. If I feel he isn't fully engaged or knowledgeable on this, I will find another doctor. Thanks, I understand what you are saying on this and these things are necessary.

You may also like...